Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

July 30, 2016Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 30, 2016, 9:06 PM MDT for Washington County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 9:06 PM MDT (03:06 UTC)
Expired
Jul 30, 2016, 9:45 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 90 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3396 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS55 KSLC 310306
SVRSLC
UTC053-310345-
/O.NEW.KSLC.SV.W.0022.160731T0306Z-160731T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
906 PM MDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 945 PM MDT

* AT 905 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
  SOUTHEAST OF NEW HARMONY TO 19 MILES WEST OF SANTA CLARA...AND
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA VERKIN...
  IVINS...LEEDS...VIRGIN...SNOW CANYON STATE PARK AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3701 11404 3723 11405 3742 11324 3701 11316
TIME...MOT...LOC 0305Z 293DEG 20KT 3739 11318 3719 11401 

$$

MCONGER
2 follow-up statements
015 
WWUS55 KSLC 310326
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
926 PM MDT SAT JUL 30 2016

UTC053-310345-
/O.CON.KSLC.SV.W.0022.000000T0000Z-160731T0345Z/
WASHINGTON UT-
926 PM MDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR SOUTHWESTERN WASHINGTON COUNTY...

AT 925 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF STILL PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ZION
NATIONAL PARK TO 15 MILES WEST OF SANTA CLARA...MOVING SOUTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
ST GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA VERKIN...
IVINS...LEEDS...VIRGIN...GUNLOCK...SNOW CANYON STATE PARK...
BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3701 11404 3723 11405 3742 11324 3701 11316
TIME...MOT...LOC 0325Z 293DEG 20KT 3736 11310 3716 11393 

$$

MCONGER
012 
WWUS55 KSLC 310346
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT SAT JUL 30 2016

UTC053-310355-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-160731T0345Z/
WASHINGTON UT-
946 PM MDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
HAS EXPIRED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND
MOVED SOUTHEAST OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

LAT...LON 3701 11404 3723 11405 3742 11324 3701 11316
TIME...MOT...LOC 0336Z 293DEG 20KT 3736 11310 3716 11393 

$$

MCONGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:29 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 30, 3:29 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
329 PM MDT SAT JUL 30 2016

.SYNOPSIS...High pressure extends from the southern Rockies into
southern California. Moisture rotating around this ridge will
remain across the region through early next week.

&&

.SHORT TERM (THROUGH 06Z TUESDAY)...
Water vapor loop shows ridging over the southwest CONUS with
westerlies to our north. MDCARS wind observations show a 50-95kt
westerly jet across southern Canada and the northern Rockies.
GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value
ranges from 0.35"-0.50" northern mountains to 1.00"-1.50" southern
valleys.

Storm coverage will be on the increase today with a combination of
terrain driven storms and additional triggering due to weak waves
propagating across Utah from Nevada.

BUFKIT model forecast soundings show that the sub-cloud layer is
moistening somewhat compared to the last couple of days. So today
should be a hybrid day between dry microburst threat and locally
heavy rainfall threat.

HRRR and local WRF high resolution simulated reflectivity has been
indicating that a MCS may develop across southwest Utah this evening
into the overnight hours. This coincides with an increasing warm
cloud layer of 6-8kft with dewpoints in the middle 50s. The
evening shift will monitor convective treads late this afternoon
before deciding on a nocturnal Flash Flood Watch.

Tomorrow looks like the boundary layer begins to dry, as evident
by nearly double the DCAPE as today. This favors more in the way
of dry microbursts, but locally heavy rainfall cannot be ruled out
if clearing takes place early enough across southern Utah.
Convection Sunday and Monday appears to be more diurnal and driven
by terrain circulations.

.LONG TERM (AFTER 06Z TUESDAY)...
Southwesterly flow begins to increase a bit on Tuesday, as the
next trough moves into the Pacific Northwest. This draws a little
moisture back into the northern portions of the CWA, but in
general the deepest moisture will still be over the far south.

As the bulk of this trough moves through Idaho and Montana, it will
push a cold front into northern Utah on Wednesday. This will help
cool temperatures across the northern half of the CWA, including
perhaps ending Salt Lake City's long string of 95+ degree days.

While this cold front will push some drier air into the northern
half of Utah, this looks to be short-lived, as deeper moisture
surges northward again Thursday and/or Friday. Have increased POPs
and lowered temperatures on both Thursday and Friday to account for
this deeper moisture and increased cloud cover.

&&

.AVIATION...The wind forecast at the SLC terminal through this
evening is relatively low confidence, as additional showers and
thunderstorms could cause gusty erratic winds through 04Z. However,
away from showers, northeast winds are expected through 02Z,
switching to southeast around 02-04Z. The most likely timing for
additional thunderstorms is 00-02Z; in addition to winds, possible
impacts include lightning, brief heavy rain, and ceilings below 7000
feet.

&&

.FIRE WEATHER...
Primary concerns revolve around new starts due to lightning. A Red
Flag Warning continues for much of Utah through tonight. Zones
478/492 have been added for tomorrow.

Yesterday's ERC values were above the 97th percentile for many
stations across central and northern Utah, with areas greater than
the 80th percentile across southern Utah.

Storm coverage will have a noticeable uptick for the remainder of
today with a bit less coverage tomorrow.

The Red Flag Warning was added for 478/492 tomorrow based on storm
coverage expanding out of Nevada during the afternoon, while DCAPE
doubles vs. today, indicating deeper mixing with drier boundary
layer.

Some of the thunderstorms will contain little rainfall, but gusty
and erratic winds. This combination will not only support new fires,
but also lead to extreme fire behavior.

A slight cooling trend is forecast next week especially beyond
Tuesday. While many areas will remain more moist in the upcoming
week, single digit RH values are forecast for northwest Utah. Daily
convection is more likely east of Interstate 15, and across West
Central Utah each day than areas further northwest.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 4 AM MDT Sunday for UTZ479>484-488-489-
     493-495-497-498.

     Red Flag Warning until 10 PM MDT Sunday for UTZ478-492.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM/AVIATION...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 30, 3:11 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 PM MDT SAT JUL 30 2016

UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
311 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME FAIRLY WIDESPREAD ACROSS THE REGION
BETWEEN LATE AFTERNOON INTO THE OVERNIGHT HOURS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH. MEANWHILE MOST
OTHER AREAS WILL SEE A THREAT OF GUSTY WINDS IN ADDITION TO THE
LIGHTNING. THESE CONDITIONS COMBINED WITH RECENT DRY WEATHER WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH MUCH OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SAATURDAY

DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE
SOUTHERN AND EASTERN OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ACROSS SOUTHERN UTAH SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS AGAIN SUNDAY ACROSS MUCH OF
NORTHERN AND WEST CENTRAL UTAH...AS THUNDERSTORMS IN THIS PART OF
THE STATE WILL BE DRIER AND CONTAIN STRONG GUSTY WINDS AND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 30, 6:45 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT SAT JUL 30 2016

UTZ002-005-310115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
645 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE AND CENTRAL
BOX ELDER COUNTIES UNTIL 715 PM MDT...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
HOWELL TO 36 MILES SOUTHEAST OF PARK VALLEY TO 6 MILES NORTHEAST OF
WENDOVER...AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. THOSE TRAVELING ALONG I-
80 IN EXTREME WESTERN UTAH SHOULD EXPECT ERRATIC CROSSWINDS AT TIMES
BETWEEN WENDOVER AND KNOLLS.

LOCATIONS IMPACTED INCLUDE...
HOWELL...GUNNISON ISLAND...GOLDEN SPIKE HISTORIC SITE...BOTHWELL...
PROMONTORY...BONNEVILLE SALT FLATS...LAKESIDE...PENROSE AND THATCHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4144 11296 4182 11277 4183 11218 4138 11240
      4066 11363 4075 11405 4080 11405
TIME...MOT...LOC 0043Z 277DEG 27KT 4174 11270 4143 11286 4080 11393

GM
Special weather statement, Jul 30, 7:17 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT SAT JUL 30 2016

UTZ002-005-310200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
717 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...NORTHWESTERN
DAVIS...CENTRAL TOOELE AND SOUTH CENTRAL BOX ELDER COUNTIES UNTIL 800
PM MDT...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS PRODUCING GUSTY WINDS ALONG A LINE EXTENDING FROM 30 MILES
SOUTHWEST OF HOWELL TO 11 MILES NORTHEAST OF KNOLLS TO 19 MILES EAST
OF WENDOVER...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED. WINDS GUSTS UP TO 52 MPH
HAVE ALREADY BEEN RECORDED NEAR WENDOVER. THOSE TRAVELING I-80
BETWEEN KNOLLS AND GRASSEY KNOLL SHOULD EXPECT INTERMITTENTLY STRONG
NORTHWESTERLY CROSS WINDS...AND AREAS OF BLOWING DUST POTENTIALLY
REDUCING VISIBILITIES FOR BRIEF PERIODS.

LOCATIONS IMPACTED INCLUDE...
KNOLLS...DELLE...CLIVE...GUNNISON ISLAND...HAT ISLAND AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE SHOWERS MAY OCCUR WELL AHEAD OF ANY RAIN. DO
NOT WAIT FOR RAIN OR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4107 11243 4043 11300 4011 11365 4065 11378
      4093 11321 4151 11269
TIME...MOT...LOC 0113Z 342DEG 26KT 4139 11272 4087 11319 4063 11368

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:45 PM MDTSpecial Weather StatementSLCBox Elder30 min
Jul 30, 7:17 PM MDTSpecial Weather StatementSLCTooele43 min
Jul 30, 9:14 PM MDTAreal Flood AdvisorySLCWashington2 hr
Jul 31, 9:09 AM MDTFlash Flood WatchSLC12 hr
Jul 31, 3:59 PM MDTSevere Thunderstorm WarningSLCIron31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.